Iowa, 2012

Blizzard in Iowa, December 20, 2012

December 20, 2012 · NWS DMX · 45 events in 45 counties and zones

Part 2 of 2: The seasons first major winter storm moved into Iowa during the late afternoon and evening of the 19th and continued into the day on the 20th and became a blizzard for much of the Des Moines CWA. A strong low pressure developed over southeast Colorado and pushed east across southern Kansas.

Where it happened

Every event with a place to put it; 45 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
7
Property damage
$7.3 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Part 2 of 2: The seasons first major winter storm moved into Iowa during the late afternoon and evening of the 19th and continued into the day on the 20th and became a blizzard for much of the Des Moines CWA. A strong low pressure developed over southeast Colorado and pushed east across southern Kansas. The low turned northeast through Missouri and into southern Lake Michigan by the 20th. As the low moved into Lower Michigan the pressure fell to 982 mb. This combined with high pressure building into Iowa from the northwest resulting in a very strong pressure gradient across the state. The strong upper level trough of low pressure became negatively tilted as it lifted northeast across the central US, aiding in the low pressure intensification. A strong push of moisture took place ahead of the storm. A mixture of rain and snow developed north and northwest of the low pressure track. As the dry slot lifted northeast toward Iowa, the airmass became increasingly unstable. A large area, for December, of thunderstorms developed over northeast Kansas into northwest Missouri, then pushed rapidly across Iowa during the evening of the 19th. A mixture of rain and snow occurred across southern Iowa during the early evening. The rain/snow line shifted southeast with much of the thunderstorm activity occurring as thundersnow. The thunderstorms brought with them a mixture of snow and some freezing rain. Though the freezing rain was not of a significant amount, it did help to cake the snow that was falling at a one to two inch per hour rate onto trees and power lines. The snow spread north quickly through the evening and early morning hours. The heaviest snow fell in a band about 50 miles wide that extended from near the Omaha-Council Bluffs area, through Des Moines and Waterloo, and eventually all the way to Marquette. Snowfall of 8-12 inches was common in this band with some amounts over 14 inches. Outside of the heavier band of snowfall, 2 to 5 inches of snow was reported. Roads became treacherous quickly with the heavy snow falling on road surface temperatures that were just above freezing. Numerous traffic accidents and injuries were reported, along with some fatalities. The largest accident occurred on Interstate 30 near the Williams exit. The location was near mile marker 150. Thirty cars were involved with two fatalities reported. There were two deaths that occurred in the pile up. A 27 year old female, pregnant with twins, was outside of her car looking for her young son when she was struck and killed. A 43 year old female was killed in her stopped vehicle when another car struck hers. There waere also seven others injured in the pileup. Blowing snow became a major issue as the night progressed. Blizzard and near whiteout conditions were widespread by sunrise across the state. Roads drifted shut in many areas with numerous road closings. Interstate 35 was closed from Ames to the Minnesota line much of the day on the 20th until mid-day on the 21st. Conditions became bad enough that most activities in the state were cancelled for both the 20th and 21st. The strong winds caused snow drifts 5 to 10 feet high in many areas. Blizzard conditions were reported over most of the Des Moines CWA. Sustained winds of 25 to 35 MPH were common across the CWA, with frequent gusts of 45 to 55 MPH. Some of the highest winds included 43 MPH gusting to 57 MPH at Ottumwa at the peak of the storm. Their peak gust was 60 MPH. Other locations at the peak of the storm include Mason City with 36 MPH gusting to 48 MPH, Knoxville 38 MPH gusting to 50 MPH, Marshalltown 36 MPH gusting to 49 MPH, Newton 36 MPH gusting to 53 MPH, Oskaloosa 43 MPH gusting to 54 MPH, Waterloo 39 MPH gusting to 52 MPH, Des Moines 32 MPH gusting to 54 MPH, Ames 35 MPH gusting to 50 MPH, Carroll 39 MPH gusting to 46 MPH, Chariton 28 MPH gusting to 49 MPH, Lamoni 35 MPH gusting to 50 MPH, and Grinnell 39 MPH gusting to 50 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 19, 11:44 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 19, 11:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1144 PM CST WED DEC 19 2012

...LIFE THREATENING BLIZZARD CONDITIONS TO IMPACT IOWA TONIGHT
THROUGH THURSDAY AFTERNOON...

...UPDATED FOR THE 06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SFC LOW OVER THE OK/TX PANHANDLE STILL ON TRACK TO EJECT ENE THROUGH
CENTRAL MISSOURI AND BE LOCATED NEAR OR JUST NORTH OF ST. LOUIS BY
12Z THURSDAY. LARGE SWATH OF MODERATE TO HEAVY SNOW ALREADY
OCCURRING WITH THIS SYSTEM OFF TO THE SOUTHWEST ACROSS NW KS/SRN NE.
AS LOW MOVES ENE...IMPRESSIVE FRONTOGENETICAL FORCING EXPECTED
ACROSS THE CENTRAL/SOUTHEASTERN PORTIONS OF THE CWA. STRONG MOISTURE
TRANSPORT EXPECTED BY EARLY EVENING AS WELL...SUGGESTING VERY QUICK
SATURATION OF THE COLUMN ACROSS THE CWA...WITH MOST SITES
PRECIPITATING BY 00-03Z. WARM NOSE IN THE LOWEST LEVELS SHOWING UP
IN AREA OF SOUTHERLY FLOW AHEAD OF SFC LOW ACROSS EXTREME
SOUTHEASTERN CWA...WITH CAA AND MORE NORTHERLY FLOW ELSEWHERE ALOFT.
THIS SUGGESTS MUCH OF CWA WILL BEGIN WITH RAIN AND QUICKLY
TRANSITION FROM RAIN TO SNOW WITH THE EXCEPTION OF THE FAR
SOUTHEAST...WHICH WILL LIKELY REMAIN RAIN THROUGH THE EVENING HOURS.
SNOWFALL RATES EXPECTED TO BE IMPRESSIVE WITH THE STRONG LIFT...AND
INSTABILITY NOTED ALOFT ACROSS THE SOUTHERN CWA THIS EVENING.
POTENTIAL FOR CSI EXISTS AS EPV BECOME LARGELY NEGATIVE ALOFT...WITH
OUTRIGHT UPRIGHT CONVECTION ALSO POSSIBLE AT TIMES BASED ON MODEL
CROSS-SECTIONS. WITH AMOUNT OF INSTABILITY AND PORTIONS OF THE
SOUNDING/LIFT IN THE DENDRITIC AREA...SNOWFALL RATIOS ALSO EXPECTED
TO BE HIGH WITH MANY SITES IN THE 15 TO 17 TO 1 RANGE AT TIMES
THROUGH THE PERIOD. MODELS CONTINUE TO INDICATING AROUND A HALF INCH
TO AS MUCH AS ONE INCH OF QPF ACROSS THE CWA TONIGHT...WHICH WILL
YIELD HEAVIEST SNOW AMOUNTS OF AROUND 8 TO 12 INCHES FROM AROUND
DENISON TO CRESTON NORTHEASTWARD FROM MASON CITY TO TAMA. AGAIN
WINDS STILL ANTICIPATED TO PICK UP BY LATE EVENING...WITH EVEN
STRONGER WINDS THAN PREVIOUSLY THOUGHT. LATEST MODEL RUNS CAME IN
WITH DEEPER SOLUTIONS...SUGGESTING SUSTAINED 30 TO 40 MPH WINDS AND
GUSTS TO 45 TO 50 MPH OR HIGHER. WITH THE STRONGER WINDS ACROSS MORE
OF THE AREA...HAVE OPTED TO UPGRADE MAJORITY OF CWA TO BLIZZARD
WARNING WITH THE EXCEPTION OF THE FAR NORTHWESTERN CWA.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ALTHOUGH LIFT WILL BE SUBSIDING AT THE BEGINNING OF THURSDAY...WILL
STILL SEE PLENTY OF FORCING THROUGH 15 TO 18Z...ESPECIALLY ALONG AND
EAST OF I35.  HAVE KEPT CATEGORICAL POPS IN THESE LOCATIONS FOR THE
MORNING...ALTHOUGH COVERAGE AND INTENSITY OF THE SNOW WILL BE
TRAILING OFF THROUGH THE MORNING.  PRESSURE GRADIENT MAGNITUDE WILL
BE MAXIMIZED ACROSS THE EASTERN FORECAST AREA FROM 12 TO 18Z.  WINDS
AT 925MB ALSO CLIMB TO AROUND 60KTS BY 12Z ALONG AND EAST OF I35
DURING THIS TIME AND ANTICIPATE SOME OF THE STRONGEST WINDS OF THE
STORM DURING THIS TIME.  COMBINATION OF SEVERAL INCHES OF SNOW ON
THE GROUND...FALLING SNOW AND THESE INTENSE WINDS WILL PRODUCE
WHITEOUT CONDITIONS FOR MUCH OF THE CWA...ESPECIALLY ALONG AND EAST
OF I35 DURING THE MORNING. ANTICIPATE QUITE A FEW ROAD CLOSURES AND
IMPOSSIBLE TRAVEL FOR MUCH OF THE WARNED AREA...ESPECIALLY WHERE
SNOWFALL IS DEEPEST. SOME IMPROVEMENT IS LIKELY ACROSS THE FAR WEST
BY LATE MORNING AS SNOW ENDS WHICH SHOULD HELP THE VISIBILITIES
SOMEWHAT...ALTHOUGH BLOWING SNOW WILL STILL BE PROBLEMATIC.
IMPROVEMENT INTO THE AFTERNOON WILL BE SLOW AND TENUOUS FARTHER EAST
AS WINDS REMAIN QUITE STRONG THROUGH THE DAY.  TEMPERATURES WILL
LIKELY BE STUCK OR FALL DURING THE DAY WITH FRESH SNOW COVER AND
STRONG NORTHWEST WINDS.  IMPROVEMENT WILL BE MUCH MORE SUBSTANTIAL
INTO THURSDAY NIGHT AS GRADIENT WEAKENS AND WINDS BEGIN TO
DIMINISH.  SOME BLOWING SNOW WILL LIKELY PERSIST IN THE FAR EAST IN
THE EVENING BUT SHOULD TAIL OFF INTO THE OVERNIGHT AS WINDS CONTINUE
TO BACK OFF.

BEYOND THURSDAY NIGHT...THE WEATHER IS ESSENTIALLY TRANQUIL INTO THE
WEEKEND WITH TEMPERATURES AT OR BELOW NORMAL.  BOTH GFS AND EURO
BRING A SYSTEM ONSHORE THE WEST COAST LATE IN THE WEEKEND WITH
AMPLIFICATION OVER THE CENTRAL UNITED STATES. AT THIS POINT...IT
APPEARS THE PRIMARY AFFECTS FROM THIS SYSTEM WILL BE JUST SOUTH AND
EAST OF THE FORECAST AREA TOWARD THE LATER HALF OF CHRISTMAS DAY AND
A FEW DAY THEREAFTER.  HOWEVER...GIVEN THE PROXIMITY TO IOWA...THE
SYSTEM BEARS CLOSE TRACKING.

&&

.AVIATION...20/06Z
MODERATE TO HEAVY SNOW HAS FALLEN ACROSS MUCH OF CNTRL IA EXCEPT IN
THE KOTM AREA. THE SNOW WILL CONTINUE MUCH OF THE NEXT 6 HOURS WITH
SNOW BEGINNING AT KOTM BY AROUND 09Z. WINDS WILL SIGNIFICANTLY
INCREASE OVERNIGHT INTO THURSDAY...ESPECIALLY BETWEEN 12-18Z. EXPECT
WIDESPREAD BLIZZARD/LIFR CONDITIONS THROUGH MUCH OF THURSDAY WITH
WIND GUSTS IN EXCESS OF 45 KTS AT TIMES. CONDITIONS WILL IMPROVE
LATE THURSDAY INTO THE EVENING AS THE GUSTS DIMINISH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR BLACK HAWK-BREMER-
BUTLER-CERRO GORDO-CLARKE-DECATUR-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-POLK-
POWESHIEK-STORY-TAMA-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT.

BLIZZARD WARNING UNTIL NOON CST THURSDAY FOR ADAIR-ADAMS-AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE-
HUMBOLDT-MADISON-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER.

WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR EMMET-KOSSUTH-
PALO ALTO.

BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR
APPANOOSE-DAVIS-MONROE-WAPELLO.

&&

SHORT TERM...MJB
LONG TERM...COGIL
AVIATION...DONAVON
Hazardous weather outlook, Dec 19, 3:51 PM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CST WED DEC 19 2012

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-083>086-
094>097-202200-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
351 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A BLIZZARD WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WARNING CONTINUES FOR THE AREA THROUGH THURSDAY
AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING
SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH
REPORTS OF DRIFTING.

IAZ023-024-033>035-044>047-057>059-070>072-081-082-092-093-202200-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-
BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
RINGGOLD-
351 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A BLIZZARD WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WARNING CONTINUES THROUGH MIDDAY THURSDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING
SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH
REPORTS OF DRIFTING.

IAZ004-005-015-202200-
EMMET-KOSSUTH-PALO ALTO-
351 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING CONTINUES THROUGH NOON THURSDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING
SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH
REPORTS OF DRIFTING.

CC

In the hours before

Local storm report, Dec 19, 11:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     SNOW             CEDAR FALLS             42.52N 92.45W
12/19/2012  E4.0 INCH        BLACK HAWK         IA   PUBLIC

            FROM SOCIAL MEDIA

&&

BSS
Local storm report, Dec 19, 11:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     SNOW             3 W WATERLOO            42.50N 92.41W
12/19/2012  M4.0 INCH        BLACK HAWK         IA   PUBLIC

            REPORTED VIA SOCIAL MEDIA

&&

BSS
Local storm report, Dec 19, 11:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     SNOW             5 WSW CUMMING           41.45N 93.84W
12/19/2012  M5.0 INCH        MADISON            IA   TRAINED SPOTTER

            1 INCH OF NEW SNOW SINCE 1019 PM CST.

&&

FBOKSA
Local storm report, Dec 19, 11:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     SNOW             2 SSE AMES              42.00N 93.61W
12/19/2012  M6.0 INCH        STORY              IA   TRAINED SPOTTER

&&

BSS
Local storm report, Dec 19, 11:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     SNOW             1 NW ANKENY AIRPORT     41.70N 93.58W
12/19/2012  M6.0 INCH        POLK               IA   PUBLIC

            VIA SOCIAL MEDIA

&&

BSS
Local storm report, Dec 19, 11:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     SNOW             1 N GRIMES              41.67N 93.79W
12/19/2012  M6.8 INCH        POLK               IA   NWS EMPLOYEE

            ROAD CONDITIONS AND VISIBILITIES VERY POOR. VISIBILITIES
            A QUARTER MILE OR LESS ON DRIVE HOME.

&&

BSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

45 blizzard. Local standard time, as filed.

Blizzard, Winnebago

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Winnebago forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Hancock forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Pocahontas forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Humboldt forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Wright

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Wright forecast zone
Deaths
2 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Sac

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Sac forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Calhoun forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Webster

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Webster forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Crawford forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Carroll forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Greene

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Greene forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Blizzard, Boone

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Boone forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Audubon

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Audubon forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Blizzard, Guthrie

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Guthrie forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Blizzard, Dallas

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Dallas forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Blizzard, Cass

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Cass forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Blizzard, Adair

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Adair forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Blizzard, Madison

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Madison forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Blizzard, Union

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Union forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Blizzard, Clarke

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Clarke forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Blizzard, Lucas

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Lucas forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Blizzard, Ringgold

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Ringgold forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Blizzard, Decatur

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Decatur forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Kossuth forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Adams

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Adams forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Blizzard, Worth

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Worth forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Franklin forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Butler

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Butler forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Bremer forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Hardin forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Grundy forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Black Hawk

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Black Hawk forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Blizzard, Story

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Story forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Marshall forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Blizzard, Tama

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Tama forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Blizzard, Polk

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Polk forecast zone
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Blizzard, Jasper

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Jasper forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Blizzard, Poweshiek

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Poweshiek forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Blizzard, Warren

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Warren forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Blizzard, Marion

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Marion forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Blizzard, Mahaska

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Mahaska forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Blizzard, Monroe

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Monroe forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Blizzard, Wapello

When
December 20, 2:00 AM CST to 8:00 PM CST
Where
Wapello forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Wright2012-12-2027FemaleOutside/Open AreasDirect
Blizzard, Wright2012-12-2043FemaleVehicle/Towed TrailerDirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417148, 417149, 417150, 417151, 417152, 417154, 417155, 417156, 417157, 417158, 417159, 417160, 417161, 417162, 417163, 417164, 417165, 417166, 417167, 417168, 417169, 417170, 417171, 417172, 424078, 424086, 417173, 417174, 417175, 417176, 417177, 417178, 417179, 417180, 417181, 417182, 417183, 417184, 417185, 417186, and more.